what to do next

Hello, I'm after some advice.

I am taking 75mg of levothyroxine for my underactive thyroid.

Back in Feb i went to my doctors complaining of tiredness, weight increase, feeling cold, and brain fog. She sent me for a blood test, the results showed that my T4 level is 13.1, TSH level 6.32, and my vitamin d level 15 (which should be between 75-150). She put me on vitamin d tables, and said I’ll feel better soon.

A month later I went back to the doctors (different doctor), still feeling tired, and the brain fog getting worse. He told me that I should be taking 100mg of levothyroxine.

3 weeks later I’m feeling the same.

I don’t know what to do.

Skip

Featured Content

Living with a thyroid disease?

Connect with people like you to get support, advice and tips towards improving your health.

Get started

Featured by HealthUnlocked

5 Replies

oldestnewest
  • Your dose should be increased around every 6 to 8 weeks until you are symptom-free. Unfortunately doctors only look at the TSH. So go to your doctor and ask for an increase. If he's not keen and wants a blood test tell him you'd like an Free T4 and Free T3 test as you may not be converting T4 (inactive hormone) into T3 (active hormone) and it is T3 that improves our wellbeing. Some people convert levo very well when they get an optimum dose of levo.

  • Thank you for the advise.

    I've just called the surgery asking if i have to see the doctor to get permission for certain bloods to be tested.

    I just have to tell reception what i want to be tested for, sounds to easy.

  • I do hope they do the tests requested but sometimes the labs dont if our TSH is in range.

  • D_j_p It takes about 6 weeks to feel the full effects of a dose increase, so it's still a bit early. With a TSH of 6.32 I don't think 100mcg is going to be enough, you will probably need another increase.

    In case it hasn't been mentioned to you, your GP should retest your thyroid 6-8 weeks after any dose change. So make sure that you book an appointment for a other test in about 3 weeks' time. Book the earliest appointment of the morning, fast overnight (you can have water) and leave off Levo for 24 hours, take that day's dose after the blood draw. That way you will get the highest possible TSH which is what is needed when looking for an increase or to avoid a reduction.

    Do you always take your Levo on an empty stomach, one hour before or two hours after food, with water only?

    **

    As for your Vit D, what dose have you been prescribed? With a level of 15, assuming it is nmol/L unit of measurement, then you should have loading doses for a few weeks then go onto a maintenance dose. The recommended level is 100-150nmol/L.

    Your GP won't have told you, because they're not taught nutrition, but you also need to take some important cofactors vitamindcouncil.org/about-v...

    D3 aids absorption of calcium from food and K2-MK7 directs the calcium to bones and teeth where it is needed and away from arteries and soft tissues where it can be deposited and cause problems. D3 and K2 are fat soluble so should be taken with the fattiest meal of the day, four hours away from thyroid meds.

    Magnesium comes in different forms, check here to see which would suit you best and as it's calming it's best taken in the evening, four hours away from thyroid meds naturalnews.com/046401_magn...

    **

    Did you also have B12, folate and ferritin tested? We Hypos need optimal levels of nutrients, not just 'in range', for thyroid hormone to work properly, and often when one is deficient then there's a good chance the others could be. If not already tested, ask for them to be done when you have your next thyroid test.

  • Thank you for your response.

    I take my medication as soon as i wake up, so i'm doing something right. I was given vitamin d tables to take every day for 2 weeks, and now once a month.

    I'm going to arrange the extra bloods to be done B12, folate and ferritin with my thyroid text.

    Thank you for the advise.

You may also like...